Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 280, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Sep 20, 2018, 4:56 PM CDT for Burt County, Dodge County, Washington County, Nebraska; Harrison County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2018, 4:56 PM CDT (21:56 UTC)
- Expired
- Sep 20, 2018, 5:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Harrison County, IA, Burt County, NE, Dodge County, NE, Washington County, NE
The radar
The Omaha radar (KOAX), 39 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 3:11 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 330 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1471 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:51 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Sep 20, 2:51 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 251 PM CDT Thu Sep 20 2018 .SHORT TERM...(Tonight through Sunday) Issued at 251 PM CDT Thu Sep 20 2018 At 2 PM, mesoanalysis placed a deepening surface low north of Sioux City with a cold front trailing southwest into central NE, between Ord and Albion. Thus far, the majority of thunderstorm activity has been post-frontal in nature. However, visible satellite data indicate a deepening cumulus field from near Wayne southwestward to west and southwest of Columbus, and a broken band of thunderstorms expected to materialize along that corridor in the next hour. The 18z Omaha sounding revealed the presence of a hot and moist boundary layer surmounted by steep mid-level lapse rates. However, a warm nose located around 350 mb was limiting MLCAPE values to less than 1000 J/kg. Weak cooling aloft associated with the arrival of a vigorous short-wave trough into the northern Plains will support further air mass destabilization this afternoon. When coupled with relatively strong, deep-layer southwesterly winds, the setup will favor organized squall line development with embedded bows and lewps capable of damaging winds. The the squall line is expected to move through far southeast NE and southwest IA by midnight with winds shifting to northwest with the frontal passage. High pressure will build into the mid MO Valley Friday and Friday night with highs in the 60s and lows dipping into the upper 30s to mid 40s. This weekend, a lee cyclone is forecast to develop over the northern High Plains before shifting east into SD. Winds will again strengthen from the south, drawing a warmer air mass back into the central Plains. .LONG TERM...(Sunday night through Thursday) Issued at 251 PM CDT Thu Sep 20 2018 The next strong short-wave trough is forecast to traverse the north-central U.S. on Monday into Monday night while an associated surface cold front surges southeast through the mid MO Valley. That front will be accompanied by showers and thunderstorms, similar to today. Highs in the 70s on Monday will fall back into the 60s and lower 70s by Tuesday as a cooler, continental air mass overspreads the region from the north. Temperatures may rebound slightly on Wednesday ahead of a strong cold front which is forecast to push through the mid MO Valley on Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 136 PM CDT Thu Sep 20 2018 Strong south winds ahead of a cold front today 16 to 26kts gusting 30 to 38kts. Thunderstorms will develop at KOFK around 20Z...spreading southeast toward KOMA/KLNK 23-03Z. MVFR cigs/vsbys with the storms along with gusty winds. Southwest winds becoming northwest. Gusty northwest winds Friday 15-30kts. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Mead LONG TERM...Mead AVIATION...Zapotocny
Hazardous weather outlook, Sep 20, 3:33 PM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 333 PM CDT Thu Sep 20 2018 IAZ043-055-056-069-079-080-090-091-NEZ015-018-032>034-042>045- 050>053-065>068-078-088>093-211045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Thurston-Wayne-Stanton-Cuming-Burt-Platte-Colfax-Dodge- Washington-Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-Cass- Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 333 PM CDT Thu Sep 20 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Friday A band of strong to severe thunderstorms is expected to spread east across the area this afternoon through this evening, along and ahead of a cold front. The primary hazard with these storms is damaging winds, though some hail is also possible. Minor flooding will continue along the Missouri River upstream of Lewis and Clark Lake in Knox County and in the vicinity of Brownville. .DAYS TWO THROUGH SEVEN...Friday night through Thursday Minor flooding will continue along the Missouri River upstream of Lewis and Clark Lake in Knox County. Minor flooding along the Missouri River in the vicinity of Brownville should subside by Friday. .SPOTTER INFORMATION STATEMENT... Storm spotter activation may be needed on a localized basis late this afternoon and this evening. NEZ011-012-016-017-030-031-211045- Knox-Cedar-Antelope-Pierce-Boone-Madison- 333 PM CDT Thu Sep 20 2018 This Hazardous Weather Outlook is for portions of northeast Nebraska. .DAY ONE...Tonight and Friday Isolated strong storms are possible this afternoon into early evening. Gusty winds and some small hail are possible. Minor flooding will continue along the Missouri River upstream of Lewis and Clark Lake in Knox County and in the vicinity of Brownville. .DAYS TWO THROUGH SEVEN...Friday night through Thursday Minor flooding will continue along the Missouri River upstream of Lewis and Clark Lake in Knox County. .SPOTTER INFORMATION STATEMENT... Storm spotter activation will not be required through Friday.
In the hours before
Special weather statement, Sep 20, 2:31 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
231 PM CDT THU SEP 20 2018
NEZ016-017-202000-
Pierce NE-Antelope NE-
231 PM CDT THU SEP 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIERCE AND CENTRAL
ANTELOPE COUNTIES UNTIL 300 PM CDT...
At 230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clearwater, or 30 miles southeast of O'neill, moving northeast at 55
mph.
Winds in excess of 45 mph will be possible with this storm.
Locations impacted include...
Neligh, Plainview, Clearwater, Brunswick, Royal and Foster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4223 9830 4243 9805 4244 9774 4224 9760
4201 9829 4203 9830 4203 9829 4222 9830
TIME...MOT...LOC 1930Z 238DEG 46KT 4214 9824
ZAPOTOCNYSpecial weather statement, Sep 20, 3:07 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
307 PM CDT THU SEP 20 2018
NEZ011-012-017-202045-
Cedar NE-Pierce NE-Knox NE-
307 PM CDT THU SEP 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIERCE...EASTERN KNOX
AND CEDAR COUNTIES UNTIL 345 PM CDT...
At 307 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Creighton to 8 miles south of Bloomfield
to Osmond. Movement was northeast at 50 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Hartington, Creighton, Bloomfield, Osmond, Wausa, Wynot, Crofton,
Pleasant Valley, Fordyce, St. Helena, Center, Winnetoon, Magnet,
Foster, McLean, Bazile Mills, Obert, Lindy, Lewis And Clark State
Recreation Area and Brooky Bottom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4285 9722 4281 9721 4280 9716 4277 9713
4276 9702 4265 9702 4223 9767 4243 9778
4244 9806 4284 9768 4286 9761 4285 9756
4285 9744 4287 9742 4285 9736 4287 9731
TIME...MOT...LOC 2007Z 228DEG 45KT 4250 9788 4249 9771 4237 9761
ZAPOTOCNYSpecial weather statement, Sep 20, 4:29 PM CDT, 27 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 429 PM CDT THU SEP 20 2018 NEZ050-051-202200- Saunders NE-Butler NE- 429 PM CDT THU SEP 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BUTLER AND WEST CENTRAL SAUNDERS COUNTIES UNTIL 500 PM CDT... At 429 PM CDT, Doppler radar was tracking a strong thunderstorm over David City, or 18 miles southeast of Columbus, moving northeast at 45 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... David City, Brainard, Octavia, Bruno, Linwood, Abie and Garrison. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for northeastern and east central Nebraska. LAT...LON 4146 9691 4123 9681 4108 9724 4126 9730 TIME...MOT...LOC 2129Z 239DEG 41KT 4123 9714 MEAD
Special weather statement, Sep 20, 4:31 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
431 PM CDT THU SEP 20 2018
NEZ033-034-044-202200-
Burt NE-Cuming NE-Dodge NE-
431 PM CDT THU SEP 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BURT...SOUTHEASTERN
CUMING AND NORTHERN DODGE COUNTIES UNTIL 500 PM CDT...
At 431 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Scribner, or 33 miles east of Columbus, moving
northeast at 55 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Scribner, Hooper, Uehling, Craig, Oakland, Dead Timber State
Recreation Area, Summit Lake State Recreation Area and 7 Miles North
Of North Bend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern and east central Nebraska.
LAT...LON 4185 9637 4175 9629 4168 9641 4168 9644
4166 9644 4148 9675 4157 9686 4189 9647
TIME...MOT...LOC 2131Z 223DEG 48KT 4158 9673
ZAPOTOCNYSpecial weather statement, Sep 20, 4:44 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
444 PM CDT THU SEP 20 2018
NEZ034-044-045-202215-
Burt NE-Washington NE-Dodge NE-
444 PM CDT THU SEP 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BURT...WASHINGTON
AND EASTERN DODGE COUNTIES UNTIL 515 PM CDT...
At 443 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nickerson, or 32 miles northwest of Omaha, moving east at 55 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Fremont, Blair, Arlington, Hooper, Nickerson, Kennard, Herman,
Winslow and Summit Lake State Recreation Area.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Nebraska.
LAT...LON 4146 9663 4161 9665 4178 9637 4170 9614
4145 9608
TIME...MOT...LOC 2143Z 254DEG 52KT 4157 9649
ZAPOTOCNYSpecial weather statement, Sep 20, 4:47 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
447 PM CDT THU SEP 20 2018
NEZ044-051-202215-
Saunders NE-Dodge NE-
447 PM CDT THU SEP 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DODGE AND NORTHERN
SAUNDERS COUNTIES UNTIL 515 PM CDT...
At 447 PM CDT, Doppler radar was tracking a strong thunderstorm over
Prague, or 30 miles east of Columbus, moving northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cedar Bluffs, Weston, Prague, Malmo, Leshara, Colon and Camp Cedars.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Nebraska.
LAT...LON 4147 9664 4133 9641 4132 9641 4117 9680
4132 9691 4135 9690
TIME...MOT...LOC 2147Z 239DEG 48KT 4131 9679
MEADThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 7:06 PM CDT | Special Weather Statement | OAX | Wayne | 24 min |
| Sep 19, 8:27 PM CDT | Special Weather Statement | OAX | Antelope | 33 min |
| Sep 19, 8:41 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Madison | 16 min |
| Sep 20, 2:31 PM CDT | Special Weather Statement | OAX | Antelope | 29 min |
| Sep 20, 3:07 PM CDT | Special Weather Statement | OAX | Cedar, Pierce | 38 min |
| Sep 20, 4:29 PM CDT | Special Weather Statement | OAX | Butler | 31 min |
| Sep 20, 4:31 PM CDT | Special Weather Statement | OAX | Dodge | 29 min |
| Sep 20, 4:44 PM CDT | Special Weather Statement | OAX | Washington | 31 min |
| Sep 20, 4:47 PM CDT | Special Weather Statement | OAX | Saunders | 28 min |
| Sep 20, 4:55 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Douglas, Saunders | 35 min |
| Sep 20, 5:26 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Washington | 49 min |
| Sep 20, 5:58 PM CDT | Special Weather Statement | OAX | Seward | 32 min |
| Sep 20, 6:06 PM CDT | Severe Thunderstorm Warning | OAX | Seward | 24 min |
| Sep 20, 5:13 PM CDT | Special Weather Statement | OAX | Monona | 47 min |
| Sep 20, 6:19 PM CDT | Special Weather Statement | OAX | Harrison, Shelby | 26 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.